Prescription errors can have devastating consequences for people of any age. The wrong dosage or medication can have long-lasting consequences and, in some cases, can be fatal. A recent article shows how children may be at greater risk for prescription errors in some circumstances. Since some medication is produced at dosages that are too high for children, they have to be reduced. The process of creating a smaller dosage is another opportunity for prescribers and pharmacists to make mistakes and for miscommunications to occur.
In the case of a Maryland prescription error, a plaintiff must demonstrate that the defendant was negligent by failing to meet the relevant standard of care. An example of this might be a pharmacist’s failure to administer the prescribed dosage. In these cases, a plaintiff may be entitled to compensation for their injuries.
Article Reveals Life-Threatening Errors in Administration of Flecainide to Children
Flecainide, an oral antiarrythmic drug, can be prescribed to treat supraventricular tachycardia or atrial fibrillation. However, it is only available commercially in doses of 50 mg, 100 mg, and 150 mg, so when given to infants and small children, who require smaller doses, it has to be given in the form of a suspension. A recent article discusses how there have been life-threatening errors during the preparation of the suspension, resulting in serious overdoses.
In one case, a suspension was prepared for a four-month-old infant, which should have been prepared as a 7-mg/mL suspension, given at 1.4 mL per dose. The pharmacist made an error and actually compounded with 6,000 mg of flecainide instead of 600 mg, resulting in a dosage of 100 mg instead of 10 mg. In another case, a nurse was supposed to administer 1 mL of flecainide and 5 mL of nadolol to a two-year-old child. Instead, she administrated 1 mL of nadolol and 5 mL of flecainide. Some cases resulted in serious consequences, including cardiac arrest and wide complex tachycardia.
In these cases, errors resulted from math errors, labeling errors, changes in the concentration of the drug, and inaccurate instructions. One solution to this problem has been to standardize the concentration of flecainide and other compounded liquid medications for children. Another recommendation is for prescribers to order flecainide in terms of the mg dose. In addition, labels in hospitals should specify the dose according to the mL and the mg and then provide the concentration. Another solution is to provide a flow restrictor in the neck of the bottle. Some advocates suggest that these changes may help in reducing medical errors and could help save children’s lives.
Has Your Child Suffered from a Prescription Error?
If your child has suffered an injury from a Maryland medication error, or you have suffered an injury from another type of medical error, contact an experienced attorney as soon as possible. At Lebowitz & Mzhen, LLC, our attorneys represent plaintiffs in medical malpractice and pharmacy error cases throughout the Maryland, Virginia, and Washington, D.C. areas, and we know what it takes to build a successful case. We can work closely with medical experts to evaluate your claim and aggressively pursue the compensation that you deserve. Contact us at 800-654-1949 or 410-654-3600 or use our online form to receive a free consultation.
More Blog Posts:
How a Physician May Be Responsible for a Maryland Pharmacy Error, Pharmacy Error Injury Lawyer Blog, April 16, 2018.
Pharmacy Errors May Not Initially Be Easy to Detect, Pharmacy Error Injury Lawyer Blog, May 1, 2018.